Is "Insert Drug Name Here" Safe to Take?

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by Greg Clarke, Dec 23, 2014.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. Greg Clarke

      Greg Clarke Member Benefactor

      Wicklow, Ireland
      Tinnitus Since:
      Cause of Tinnitus:
      Acoustic Trauma, Live Music
      Hello Dr. Nagler,

      Yet another question!

      I've been prescribed 9 X 50mg Voltarol tablets to calm a tooth nerve. My dentist is very understading and familiar with my situation and thinks this drug is the best option.

      However, these days when I am prescribed medication, I comb through the list of side effects and sure enough there it is. In cases of <1 in 10,000 this drug causes Tinnitus.

      What does that mean exactly? Am I in danger of worsening my Tinnitus by taking this drug as I already have Tinnitus? i.e. are the odds significantly lowered or do they remain the same?

      Taking prescription meds is pretty unavoidable and if we were to compile a list of all the drugs that list Tinnitus as a side effect, well you know where I'm going with that. I guess what I'm asking is if you were in my shoes would you go ahead and take the medication?

      Thanks for your time Dr. Nagler!!

      All the best

    2. Dr. Nagler

      Dr. Nagler Member

      Atlanta, Georgia USA
      Tinnitus Since:
      Excellent question, Greg.

      Let me put it in a slightly different context, if I may.

      Your question does not just hold for prescription medications. It also holds for non-prescription medications. More than that - it holds for foods, it holds for exercise, it holds for stressors, it holds for barometric pressure at various altitudes, it holds for all sorts of activities, it holds for ... well ... just about everything. So your question really comes down to how does a tinnitus sufferer go about conducting his or her life?

      Stepping back for just a minute, it seems to me that if you conduct your life with an eye towards avoiding anything and everything that might in this or that percent of cases possibly affect your tinnitus to this or that degree, then - as I have said before - it isn't going to be much of a life at all. When I refer to allowing tinnitus to drive your bus, that is precisely the sort of thing I am talking about!!!!! And it really is a choice you make. Tinnitus sufferers frequently talk about how tinnitus costs them control over various aspects of their lives. That may or may not be true, but for goodness' sakes don't give it away by choice!

      I have often said that the only predictable thing about tinnitus is its unpredictability. And it's really true! Just when you think you've figured something out about your tinnitus, it will do a U-turn and start going in the opposite direction. So why bother, if you already know that the end result is going to be futility?

      My solution is to try to avoid those drugs, activities, etc. that are known to potentially cause permanent auditory damage. As far as avoiding those drugs, activities, etc. that might (or might not) aggravate my tinnitus, I don't give it a second thought. That has nothing to do with the fact that I've largely habituated my tinnitus; rather, it has to do with the fact that viewing one's world through the prism of one's tinnitus is a losing strategy from the get-go. So, Greg, take your example of Voltarol. Sure, it might aggravate tinnitus in x % of cases. The only way to know if it's going to aggravate your tinnitus is to take the drug and see. Maybe it will kick your tinnitus up a notch (or two or three); maybe it won't. Maybe your tinnitus will be a little louder, but the relief you get from the drug is worth it. If not, then stop the drug ... and within a week or two your tinnitus should settle back down. If it doesn't, then the problem wasn't the Voltarol in the first place!

      OK. So what are the drugs known to potentially cause permanent auditory damage, the drugs that I believe tinnitus sufferers should avoid unless they are absolutely indicated and there are no acceptable substitutes? There are actually very few:
      • gentamycin and the other aminoglycoside antibiotics
      • cisplatin and the other platinum-based chemotherapeutic agents
      • chloroquine and the other quinine-based antimalarials (as well as quinidine and the quinine-based cardiac agents)
      Additionally, for compelling anecdotal reasons I personally do not believe that tinnitus patients should take the antibiotic Zithromax (azithromycin) or the non-steroidal anti-inflammatory agent Relafen (nabumetone).

      And that about covers it.

      Hope this helps.

      Dr. Stephen Nagler

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.